- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Journal of Function Spaces and Applications
Volume 2012 (2012), Article ID 672543, 8 pages
Uniqueness of Positive Solutions for a Perturbed Fractional Differential Equation
Department of Mathematics, Business College of Shanxi University, Shanxi, Taiyuan 030031, China
Received 29 September 2012; Accepted 1 November 2012
Academic Editor: To Ma
Copyright © 2012 Chen Yang and Jieming Zhang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We are concerned with the existence and uniqueness of positive solutions for the following nonlinear perturbed fractional two-point boundary value problem: , , , , , where is the standard Riemann-Liouville fractional derivative. Our analysis relies on a fixed-point theorem of generalized concave operators. An example is given to illustrate the main result.
In this paper, we are interested in the existence and uniqueness of positive solutions for the following nonlinear perturbed fractional two-point boundary value problem: where is the standard Riemann-Liouville fractional derivative and is continuous.
Fractional differential equations arise in many fields, such as physics, mechanics, chemistry, economics, engineering, and biological sciences; see [1–15], for example. In recent years, the study of positive solutions for fractional differential equation boundary value problems has attracted considerable attention, and fruits from research into it emerge continuously. For a small sample of such work, we refer the reader to [16–26] and the references therein. On the other hand, the uniqueness of positive solutions for nonlinear fractional differential equation boundary value problems has been studied by some authors; see [19–22, 25], for example.
When , Yang and Chen  investigated the existence and uniqueness of positive solutions for the problem (1.1) by means of a fixed-point theorem for concave operators. They present the following result.
Theorem 1.1 (see ). Assume that is increasing for , , and is not identically vanishing; for any , , , there exist constants , , such that . Then the problem (1.1) with has a unique positive solution.
In this paper, we will remove the condition and improve on . And we will use a fixed-point theorem of generalized concave operators to show the existence and uniqueness of positive solutions for the problem (1.1). Our main result is summarized in the following theorem.
Theorem 1.2. Assume that holds and for any and , , there exists a number such that Then the problem (1.1) has a unique positive solution which satisfies , , where .
Remark 1.3. Some examples of which satisfy the condition are (1), where ,(2) with , for all .
Remark 1.4. It is easy to see that the condition is weaker than the condition . Moreover, we do not need the condition in our main result.
2. Preliminaries and Previous Results
For the convenience of the reader, we present here some definitions, lemmas, and basic results that will be used in the proof of our theorem.
Definition 2.1 (see [4, Definition 2.1]). The integral is called the Riemann-Liouville fractional integral of order , where and denotes the gamma function.
Definition 2.2 (see [4, page 36-37]). For a function given in the interval , the expression
where , denotes the integer part of number , is called the Riemann-Liouville fractional derivative of order .
By using the same method in , the problem (1.1) can be transformed into the following boundary value problem: Moreover, from Lemma 2.5 and Lemma 2.7 in , we can easily obtain the following result.
Lemma 2.3. If is a positive solution of the problem (2.3), then is a positive solution of the problem (1.1). On the other hand, if is a positive solution of the problem (2.3), then the solution is where Here is called the Green function of the problem (2.3). Evidently, for .
The following property of the Green function plays important roles in this paper.
In the sequel, we present some basic concepts in ordered Banach spaces for completeness and a fixed-point theorem which we will be used later. For convenience of readers, we suggest that one refers to [27, 28] for details.
Suppose that is a real Banach space which is partially ordered by a cone , that is, if and only if . If and , then we denote or . By we denote the zero element of . Recall that a nonempty closed convex set is a cone if it satisfies (i) , ; (ii) , .
is called normal if there exists a constant such that, for all , implies ; in this case is called the normality constant of . If , the set is called the order interval between and .
For all , the notation means that there exist and such that . Clearly, is an equivalence relation. Given (i.e., and ), we denote by the set . It is easy to see that is convex and for all .
In a recent paper , Zhai et al. considered the following operator equation: They established the existence and uniqueness of positive solutions for the above equation, and they present the following interesting result.
Theorem 2.5 (see Theorem 2.1 in ). Let and be a normal cone. Assume that is increasing; satisfies ; for any and , there exists such that .Then the operator equation (2.7) has a unique solution in .
Remark 2.6. An operator is said to be generalized concave if satisfies condition .
3. Proof of Theorem 1.2
In this section, we apply Theorem 2.5 to study the problem (1.1), and we obtain a new result on the existence and uniqueness of positive solutions. The method used here is new to the literature and so is the existence and uniqueness result to the fractional differential equations.
In our considerations we will work in the Banach space with the standard norm . Notice that this space can be equipped with a partial order given by Set , the standard cone. It is clear that is a normal cone in and the normality constant is 1.
Proof of Theorem 1.2. Let , . Then
For any , we define
where is given as in Lemma 2.3. Noting that and , it follows from that . In the sequel we check that and satisfy all assumptions of Theorem 2.5.
Firstly, we prove that is an increasing operator. In fact, for , with , we know that , , by the monotonicity of Riemann-Liouville fractional integral and , That is . Hence, the condition in Theorem 2.5 is satisfied.
Next we show that the condition holds. From , for any and , we obtain That is , for all , . So the condition in Theorem 2.5 is satisfied. Now we show that the condition is also satisfied. On one hand, it follows from and Lemma 2.4 that On the other hand, also from and Lemma 2.4, we obtain Let Since is continuous and , we can get . Consequently, Next we consider . If , then ; if , let , then . It is easy to prove that Hence, Further, Hence . Finally, using Theorem 2.5, has a unique solution in . That is, is a unique positive solution of the problem (2.3) in . So there are , with such that , . From Lemma 2.3, is the solution of the problem (1.1). Evidently, is a unique positive solution of the problem (1.1).
Remark 3.1. Let . Then the conditions , are satisfied and the problem (2.3) has a unique solution , . From Lemma 2.4, the unique solution is a positive solution and satisfies . So is a unique positive solution of the problem (1.1).
To illustrate how our main result can be used in practice we present an example.
Example 3.2. Consider the following problem:
where are continuous with .
In this example, we have . Let . Evidently, is increasing in for , , and increasing in for , . Moreover, . Set . Then Hence, all the conditions of Theorem 1.2 are satisfied. An application of Theorem 1.2 implies that the problem (3.13) has a unique positive solution.
This research was supported by the Youth Science Foundation of China (11201272) and the Science Foundation of Business College of Shanxi University (2012050).
- K. B. Oldham and J. Spanier, The Fractional Calculus, Academic Press, New York, NY, USA, 1974.
- L. Gaul, P. Klein, and S. Kemple, “Damping description involving fractional operators,” Mechanical Systems and Signal Processing, vol. 5, no. 2, pp. 81–88, 1991.
- K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, Wiley, New York, NY, USA, 1993.
- S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integral and Derivatives (Theory and Applications), Gordon and Breach Science, Yverdon, Switzerland, 1993.
- R. Metzler, W. Schick, H. G. Kilian, and T. F. Nonnenmacher, “Relaxation in filled polymers: a fractional calculus approach,” The Journal of Chemical Physics, vol. 103, no. 16, pp. 7180–7186, 1995.
- W. G. Glockle and T. F. Nonnenmacher, “A fractional calculus approach to self-similar protein dynamics,” Biophysical Journal, vol. 68, no. 1, pp. 46–53, 1995.
- F. Mainardi, “Some basic problems in continuum and statistical mechanics,” in Fractals and Fractional Calculus in Continuum Mechanics, C. A. Carpinteri and F. Mainardi, Eds., pp. 291–348, Springer, Wien, Austria, 1997.
- K. Diethelm and A. D. Freed, “On the solutions of nonlinear fractional order differential equations used in the mod-elling of viscoplasticity in Keil,” in Scientifice Computing in Chemical Engineering II-Computa- tional Fluid Dynamics, Reaction Engineering and Molecular Properties, pp. 217–224, Springer, Heidelberg, Germany, 1999.
- I. Podlubny, Fractional Differential Equations, Mathematics in Science and Engineering, Academic Press, New York, NY, USA, 1999.
- A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, “Theory and applications of fractional differential equations,” in North-Holland Mathematics Studies, vol. 204, Elsevier, Amsterdam, The Netherlands, 2006.
- E. M. Rabei, K. I. Nawafleh, R. S. Hijjawi, S. I. Muslih, and D. Baleanu, “The Hamilton formalism with fractional derivatives,” Journal of Mathematical Analysis and Applications, vol. 327, no. 2, pp. 891–897, 2007.
- V. Lakshmikantham, “Theory of fractional functional differential equations,” Nonlinear Analysis, Theory, Methods and Applications, vol. 69, no. 10, pp. 3337–3343, 2008.
- Y. Zhou, “Existence and uniqueness of solutions for a system of fractional differential equations,” Fractional Calculus and Applied Analysis, vol. 12, pp. 195–204, 2009.
- N. Kosmatov, “A singular boundary value problem for nonlinear differential equations of fractional order,” Journal of Applied Mathematics and Computing, vol. 29, no. 1-2, pp. 125–135, 2009.
- C. Lizama, “An operator theoretical approach to a class of fractional order differential equations,” Applied Mathematics Letters, vol. 24, no. 2, pp. 184–190, 2011.
- Z. Bai and H. Lü, “Positive solutions for boundary value problem of nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 311, no. 2, pp. 495–505, 2005.
- E. R. Kaufmann and E. Mboumi, “Positive solutions of a boundary value problem for a nonlinear fractional differential equation,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 3, no. 2008, pp. 1–11, 2008.
- C. Z. Bai, “Triple positive solutions for a boundary value problem of nonlinear fractional differential equation,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 24, no. 2008, pp. 1–10, 2008.
- X. Xu, D. Jiang, and C. Yuan, “Multiple positive solutions for the boundary value problem of a nonlinear fractional differential equation,” Nonlinear Analysis, Theory, Methods and Applications, vol. 71, no. 10, pp. 4676–4688, 2009.
- J. Caballero Mena, J. Harjani, and K. Sadarangani, “Existence and uniqueness of positive and nondecreasing solutions for a class of singular fractional boundary value problems,” Boundary Value Problems, vol. 2009, Article ID 421310, 10 pages, 2009.
- S. Q. Zhang, “Positive solutions to singular boundary value problem for nonlinear fractional differential equation,” Computers and Mathematics with Applications, vol. 59, no. 3, pp. 1300–1309, 2010.
- L. Yang and H. Chen, “Unique positive solutions for fractional differential equation boundary value problems,” Applied Mathematics Letters, vol. 23, no. 9, pp. 1095–1098, 2010.
- Y. Q. Wang, L. .S Liu, and Y. H. Wu, “Positive solutions for a nonlocal fractional differential equation,” Nonlinear Analysis, Theory, Methods and Applications, vol. 74, no. 11, pp. 3599–3605, 2011.
- M. El-Shahed, “Positive solutions for boundary value problems of nonlinear fractional differential equation,” Abstract and Applied Analysis, vol. 2007, Article ID 10368, 8 pages, 2007.
- S. .H Liang and J. H. Zhang, “Existence and uniqueness of strictly nondecreasing and positive solution for a fractional three-point boundary value problem,” Computers and Mathematics with Applications, vol. 62, no. 3, pp. 1333–1340, 2011.
- Y. G. Zhao, S. R. Sun, Z. L. Han, and Q. P. Li, “The existence of multiple positive solutions for boundary value problems of nonlinear fractional differential equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 4, pp. 2086–2097, 2011.
- D. Guo and V. Lakshmikantham, Nonlinear Problems in Abstract Cones, Academic Press, Boston, Mass, USA, 1988.
- C. B. Zhai, C. Yang, and X. Q. Zhang, “Positive solutions for nonlinear operator equations and several classes of applications,” Mathematische Zeitschrift, vol. 266, no. 1, pp. 43–63, 2010.